MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE; SCREWDRIVERS
Catalog Number 03.607.001
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter is synthes sales representative.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2018, a patient underwent an unknown surgery for pelvic torso fracture.The surgeon attempted to implant five (5) unknown screws to fix s1.After the surgeon opened the pilot hole by using a pedicprobe with silicone hand into the lower left hole, the surgeon recognized that the tip of the device was twisted.Then, during an insertion of an unknown screw into the lower left hole, the screwdriver tip broke and the broken fragment was left in the screw head core.The surgeon could not remove the screw because the patient's bone quality was very hard.The surgeon decided to leave the screw head in the patient's body.There was no surgical delay.Patient status is unknown.Concomitant devices reported: unknown screws (part # unknown, lot # unknown, quantity 5).This report is for one (1) 3.0mm bihexagonal screwdriver with t-handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part: 03.607.001, lot: 9890648, manufacturing site: haegendorf, release to warehouse date: 10.May.2016, the device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Only top level of the device history record reviewed as sub-components are not lot tracked.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the investigation of the complained screwdriver shows that the tip is badly twisted in the direction of screw tightening and furthermore approx.2mm at the forefront is broken off.The broken off portion is missing (remains in patient¿s body).The rest of the instrument is otherwise still in good condition.Dimensional inspection: because of the damages the complaint relevant dimensions cannot be checked to print specifications anymore.Drawing/specification review: the manufacturing document shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.The device met the specifications at the time of manufacturing and distributing in may 2016.Material review: this screwdriver was made from the blank (sub-component) 50160151.The blank is not lot tracked.Therefore, the last three potential work orders that were produced prior to lot 9890648 were reviewed.The review has shown that with stainless steel 1.4034 the correct material was used, and that the hardness was within the specification per relevant drawings summary: the received condition of the device is concordant with the complaint description and the complaint condition is confirmed.Based on the provided information we are not able to determine the exact cause of this complaint.We only can assume that a mechanical overloading situation during the screw tightening is most probably the reason for the breakage and deformation.Therefore, we conclude that the cause of failure is not due to any manufacturing non-conformances.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.The incorrect date rec¿d by mfr date was inadvertently utilized in initial medwatch.The correct date is december 18, 2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate. .

Brand Name
3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8237615
Report Number8030965-2019-59765
Device Sequence Number16580722
Product Code HXX
UDI-Device Identifier07611819185371
UDI-Public(01)07611819185371
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.607.001
Device Lot Number9890648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer01/30/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;